MAUDE Adverse Event Report: CARBOFIX ORTHOPEDICS LTD. PICCOLO COMPOSITE PF NAILING SYSTEM - LAG SCREW; INTRAMEDULLARY FIXATION ROD SYSTEM

CARBOFIX ORTHOPEDICS LTD. PICCOLO COMPOSITE PF NAILING SYSTEM - LAG SCREW; INTRAMEDULLARY FIXATION ROD SYSTEM
Model Number Lag Screw
Medical Device Problem Codes Material Separation (1562); Improper or Incorrect Procedure or Method (2017); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 04/20/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Based on information provided to the company, tapping was not performed prior to lag screw insertion into the bone.As indicated in the system ifu and surgical technique, tapping should be performed before lag screw threading into the bone, using the provided bone tap.Examination of the production records of the involved device did not reveal a deviation that may have contributed to the reported case.The involved implant was not available to the company; thus, its physical examination was not possible.However, the company did receive a photo of the lag screw and the titanium shell.According to the photo, the titanium shell was complete but separated from the lag screw.It should be noted, that the titanium shell is attached to the lag screw during the molding process and thus in order to disconnect the two, high torque forces are required.These forces may be produced in the event that tapping is not performed, as in the involved case.According to the incident report, the lag screw was inserted into the bone too deep and then unscrewed.It is unclear how the surgeon could detect foil separation at this stage, since lag screw is in the bone and not exposed.
 
Event or Problem Description
During implantation of a piccolo composite pf nail in (b)(6), after lag screw insertion, the surgeon wanted to slightly unscrew the lag screw since it was inserted too deep.During unscrewing of the lag screw the titanium shell at the lag screw distal end separated from the lag screw and remained in the bone.The surgery was converted to a total hip replacement.

Brand Name
PICCOLO COMPOSITE PF NAILING SYSTEM - LAG SCREW
Common Device Name
INTRAMEDULLARY FIXATION ROD SYSTEM
Manufacturer (Section D)
CARBOFIX ORTHOPEDICS LTD.
11 ha'hoshlim st.
herzeliya, 46724 11
IS  4672411
MDR Report Key10077993
Report Number9615128-2020-00006
Device Sequence Number14434122
Product Code HSB
UDI-Device Identifier07290109335476
UDI-Public(01)07290109335476(17)220501(10)PPF01134
Combination Product (Y/N)N
Initial Reporter CountryIT
PMA/510(K) Number
K153536
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 05/21/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/01/2022
Device Model NumberLag Screw
Device Catalogue NumberPPFLS10100
Device Lot NumberPPF01134
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 04/21/2020
Initial Report FDA Received Date05/21/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age62 YR
Patient Weight50